South Dakota, 2011

Damaging Winds in South Dakota, June 30, 2011

June 30, 2011 · NWS ABR · 4 events in 3 counties and zones

Severe thunderstorms brought damaging winds to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms brought damaging winds to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 30, 6:02 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 30, 6:02 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
702 PM CDT THU JUN 30 2011

.UPDATE...
NUDGED POPS DOWN ACROSS THE EAST THIS EVENING BASED ON CURRENT
STORM AND SHORTWAVE MOTION. SOME THUNDERSTORMS HAVE MOVED INTO FAR
WESTERN SD THIS EVENING...BUT HAVE WEAKENED RAPIDLY AS THEY RUN
INTO THE STRONGER CAP ON THE EAST SIDE OF THE HILLS. STILL EXPECT
THIS CAP TO ERODE SOMEWHAT AFTER SUNSET...SO SEVERE STORMS ARE
STILL A THREAT. WITH THE PASSAGE OF THE TROF/WEAK COLD
FRONT...TEMPERATURES ARE FALLING ACROSS THE REGION..IF SLOWLY. LET
THE HEAT ADVISORY EXPIRE FOR THE AREA THOUGH PLACES I-29 EAST WILL
CONTINUE TO HAVE HEAT INDICES BETWEEN 100 AND 104 FOR THE NEXT
COUPLE OF HOURS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CHALLENGE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS
TONIGHT INTO THE DAY FRIDAY. VERY HOT AND HUMID CONDITIONS ACROSS
THE AREA THIS AFTERNOON HAVE LED TO EXTREME INSTABILITY. A FRONTAL
BOUNDARY WAS JUST ENTERING THE FAR NORTHWESTERN CWA AT 20Z...AND
IS EXPECTED TO SLOWLY PUSH ACROSS THE CWA THROUGH THE OVERNIGHT
HOURS. BIGGEST HINDRANCE FOR DEVELOPING THUNDERSTORMS IS AN
EXTREMELY STRONG CAP OVER THE REGION...H7 TEMPS CURRENTLY IN
EXCESS OF +14 DEGREES. THIS CAP DOES NOT BREAK DOWN MUCH DURING
THE EVENING...THEREFORE FEEL THAT BEST CHANCE OF STORMS IS GOING
TO BE POST FRONTAL AFTER MIDNIGHT. THE STORMS WILL THEN NOT HAVE
THE BENEFIT OF THE STRONG DAYTIME HEATING THAT OCCURRED TODAY...SO
THAT IS WHERE THE QUESTION COMES IN AS TO WHETHER OR NOT ANY
STORMS THAT DO DEVELOP WILL BE ABLE TO REACH SEVERE LEVELS. HAVE
OPTED TO KEEP A MENTION OF SEVERE IN DURING THE EVENING HOURS WHEN
ANYTHING THAT MAY DEVELOP WOULD HAVE A BETTER CHANCE...BUT TOOK
THE SEVERE MENTION OUT AFTER MIDNIGHT WITH JUST THUNDERSTORMS THEN
MENTIONED. MODELS IN GOOD AGREEMENT WITH THE PRECIPITATION
LINGERING OVER THE AREA FRIDAY...FINALLY EXITING THE FAR EASTERN
CWA EARLY FRIDAY EVENING.

HIGH PRESSURE MOVES IN OVER THE AREA FRIDAY NIGHT AND LOOKS TO
REMAIN DOMINANT THROUGH THE END OF THE PERIOD. THE GFS DOES HINT
AT IT MOVING EAST A BIT FASTER THAN THE NAM WITH SHOWERS REACHING
THE WESTERN CWA SATURDAY NIGHT. THEREFORE...KEPT THINGS DRY LATE
FRIDAY NIGHT THROUGH SATURDAY EVENING...THEN STUCK WITH A SMALL
POP SATURDAY NIGHT.

TEMPERATURES WILL REMAIN MILD TO WARM OVERNIGHT...BUT COOLER AIR
THEN MOVES IN BEHIND THE FRONT ON FRIDAY. EXPECT FRIDAYS HIGHS TO
BE A GOOD 15 TO 20 DEGREES COOLER THAN TODAY...WITH NEAR NORMAL
TEMPERATURES AGAIN ON SATURDAY UNDER THE INFLUENCE OF HIGH
PRESSURE.

.LONG TERM...SUNDAY THROUGH THURSDAY
AS THE FLOW PATTERN EVOLVES MORE-SO INTO A DIRTY RIDGE ALOFT OVER
THIS CWA IN THE OUT PERIODS...THE SOUTHERN PERIPHERY OF FAST POLAR
WESTERLIES WILL BE ACROSS THIS REGION...ALLOWING FOR A FEW
TRANSIENT UPPER WAVES TO WORK THROUGH THE NORTHERN PLAINS. NAILING
DOWN THE TIMEFRAME FOR ANY GIVEN SHORT-WAVE PASSAGE IN THE
EXTENDED IS FUTILE AT THIS POINT...SO CONTINUED TO BROAD-BRUSH
SMALL POPS/WX MENTION ACROSS SEVERAL FORECAST PERIODS. THIS
MATCHES SURROUNDING WFOS WELL.

AS FOR TEMPERATURES...LOW LEVEL THERMAL PROGS SHOW WAA SUNDAY INTO
MONDAY AHEAD OF ONE SURFACE FROPA...BUT THEN SHOW WEAK LOW LEVEL
CAA AND A LARGE SPRAWLING HIGH PRESSURE AREA SETTING UP ACROSS THE
CWA TUESDAY AND WEDNESDAY. PRECIPITATION CHANCES START SETTING
BACK UP LATE OUT WEST WEDNESDAY EVENING/OVERNIGHT...AND EXPANDING
FURTHER EAST ACROSS THE REST OF THE CWFA ON THURSDAY.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

LOOK FOR VFR CONDITIONS TO PREVAIL OVER THE NEXT 24 HOURS.
THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN AND CENTRAL HIGH
PLAINS COULD EVENTUALLY MAKE IT AS FAR NORTH AND EAST AS THE KPIR
AND KMBG TERMINALS IN SOUTH DAKOTA BY LATE THIS EVENING /GENERALLY
AT OR AFTER 03Z/. CURRENT VCTS THUNDER MENTION WILL LIKELY REQUIRE
SOME FURTHER FINE TUNING OVER THE NEXT 12 HOURS OR SO.

THE AREA OF LOW PRESSURE HELPING STORMS TO FORM WILL LIFT NEWD
ACROSS THE STATE DURING THE FIRST HALF OF THE DAY ON FRIDAY...SO
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND EAST OF THE MISSOURI RIVER VALLEY OF SOUTH DAKOTA AT OR AFTER
12Z FRIDAY AND SPREAD NORTHEAST THROUGH THE KABR AND KATY
TERMINALS THROUGH APPX 18Z. FURTHER FINE TUNING TO THUNDER MENTION
IN THESE TWO TAFS WILL BE NEEDED OVER THE NEXT 12 TO 18 HOURS.

A FEW THUNDERSTORMS OVERNIGHT OUT WEST AND THROUGH LATE FRIDAY
MORNING OUT EAST COULD BECOME SEVERE...WITH LARGE HAIL AND STRONG
DAMAGING STRAIGHT-LINE WINDS THE PRIMARY SEVERE WEATHER TYPES.

ALSO...A COLD FRONT IS WORKING EAST THROUGH THE CWA...AND AT
PRESENT HAS ALREADY TRUDGED THROUGH KMBG/KPIR/KABR. THIS FRONTAL
BOUNDARY WILL SWITCH SOUTHERLY WINDS AROUND TO A NORTHWESTERLY
DIRECTION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...DORN
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 30, 3:20 AM CST, 17 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT THU JUN 30 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
420 AM CDT THU JUN 30 2011 /320 AM MDT THU JUN 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX READINGS WILL RANGE FROM 100 TO 110 DEGREES THIS
AFTERNOON FOR MUCH OF THE AREA...MAINLY EAST OF THE MISSOURI RIVER.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS
WESTERN AND CENTRAL SOUTH DAKOTA...SOME OF WHICH MAY BE SEVERE
WITH LARGE HAIL. THUNDERSTORM ACTIVITY IS EXPECTED TO SPREAD
NORTHEAST INTO NORTHERN SOUTH DAKOTA OVERNIGHT WITH A CONTINUED
THREAT FOR SEVERE STORMS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ON FRIDAY BUT SEVERE WEATHER IS NOT
ANTICIPATED. THUNDERSTORMS ARE IN THE FORECAST FOR SATURDAY NIGHT
AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
THROUGH THE EVENING ACROSS CENTRAL AND NORTHERN SOUTH DAKOTA.

TMT

The radar

The Rapid City radar (KUDX), 172 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
June 30, 9:10 PM CST
Where
Jones County, 0.85 mi NE of Murdo
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.890, -100.710

Seventy mph winds downed several power lines in Murdo.

Thunderstorm Wind, Lyman

When
June 30, 9:14 PM CST
Where
Lyman County, 9.79 mi WNW of Iona
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.600, -99.600

Sixty mph winds were estimated east of Hamill.

Thunderstorm Wind, Hughes

When
June 30, 10:00 PM CST
Where
Hughes County, 0.49 mi E of Pierre
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.370, -100.320

Seventy mph winds downed a few trees and caused some other structural damage in Pierre. Power was also out in parts of Pierre.

Thunderstorm Wind, Lyman

When
June 30, 10:00 PM CST
Where
Lyman County, 3.4 mi NW of Mc Clure
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.120, -100.290

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329016, 329012, 329017, 329019.